Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 218, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2003, 3:43 PM CDT for Reeves County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 3:43 PM CDT (20:43 UTC)
- Expired
- Jun 23, 2003, 4:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 232043
SVRMAF
TXC389-232130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT MON JUN 23 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
REEVES COUNTY IN SOUTHWEST TEXAS
* UNTIL 430 PM CDT
* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 14 MILES NORTHWEST OF PECOS...MOVING NORTHEAST
AT 20 MPH. ADDITIONAL THUNDERSTORMS MAY ALSO BE BECOME SEVERE ACROSS
THE WESTERN PARTS OF OF REEVES COUNTY.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
PECOS...INTERSTATE 20 WEST OF PECOS...AND HIGHWAY 285 NORTH OF PECOS.
DESTRUCTIVE WINDS CAN BE EXPECTED. MOTORISTS ALONG INTERSTATE 20 WEST OF AND
HIGHWAY 285 NORTH OF PECOS CAN EXPECT DAMAGING WINDS OF 70 MPH. IN ADDITION
LARGE HAIL CAN ALSO BE EXPECTED. DAMAGING WINDS MAY CAUSE BLOWING DUST TO
SEVERELY REDUCE VISIBILITIES.
LAT...LON 3113 10408 3180 10407 3172 10372 3161 10349
3145 10347 3140 10332 3127 10325 3092 10380
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:50 AM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jun 23, 10:50 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1050 AM CDT MON JUN 23 2003 HAVE UPDATED ALL PUBLIC GRIDS AND PRODUCTS. HAVE INCREASED AFTERNOON HIGHS A TOUCH AND INCREASED PRECIP CHANCES THIS AFTERNOON AND THIS EVENING. CONDITIONAL PROBABILITY OF SEVERE GIVEN CONVECTION SOMEWHAT HIGH...BUT ISOLD NATURE OF CONVECTION PRECLUDED POSITIVE MENTION OF SAME IN THIS FORECAST UPDATE.
Hazardous weather outlook, Jun 23, 2:42 PM CDT, 1 hour 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 242 PM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. AREAS MOST LIKELY TO EXPERIENCE SEVERE THUNDERSTORMS INCLUDE THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION...THE WESTERN AND CENTRAL PERMIAN BASIN BETWEEN THE HOURS OF 4 PM CDT (3 PM MDT) AND 9 PM CDT (8 PM MDT). THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WHICH DEVELOP WILL BE LOCALLY DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF THE OUTLOOK AREA TONIGHT. LINDLEY
In the hours before
Special weather statement, Jun 23, 3:15 PM CDT, 28 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067-240200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 315 PM CDT MON JUN 23 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE THUNDERSTORM WATCH 567 UNTIL 900 PM CDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...DAWSON...ECTOR...GAINES...LOVING...MARTIN...MIDLAND...WARD AND WINKLER IN SOUTHWEST TEXAS... CULBERSON AND REEVES IN SOUTHEASTERN NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...ARTESIA...CARLSBAD...HOBBS...KERMIT...LAMESA...LOVINGTON... MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...SEMINOLE...STANTON AND TATUM A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:51 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.